Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 65, NWS Topeka, KS

August 25, 20194 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Aug 25, 2019, 1:34 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 1:34 AM CDT (06:34 UTC)
Expired
Aug 25, 2019, 5:36 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:40 AM CDTFLASH FLOODHerington, KSREPORTS OF STREET FLOODING IN HERINGTON, WITH SOME ROADS CLOSED. UNKNOWN AMOUNT OF WATER ON ROADWAYS. ALSO REPORTS OF FLOODING ALONG HIGHWAY 4 NEAR HERINGTON.
Aug 25, 5:45 AM CDTHEAVY RAIN 1.331 W Talmage, KSCOCORAHS STATION KS-DK-44 ABILENE 7.9 NNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 186 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS53 KTOP 250634
FFWTOP
KSC041-061-127-143-251230-
/O.NEW.KTOP.FF.W.0065.190825T0634Z-190825T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
134 AM CDT Sun Aug 25 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Dickinson County in central Kansas...
  Southwestern Geary County in east central Kansas...
  Western Morris County in east central Kansas...
  Southern Ottawa County in north central Kansas...

* Until 730 AM CDT.

* At 133 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have already fallen with additional rainfall expected. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Junction City, Abilene, Herington, Chapman, Solomon, Enterprise,
  Bennington, White City, Hope, Tescott, Woodbine, Culver,
  Manchester, Carlton, Latimer, Niles, Talmage and Moonlight.

This includes Interstate 70 between mile markers 267 and 295.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3909 9793 3909 9709 3905 9690 3886 9669
      3852 9689 3852 9693 3861 9693 3861 9737
      3896 9737 3896 9793

$$

Hennecke
1 follow-up statement
241 
WGUS73 KTOP 251036
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
536 AM CDT Sun Aug 25 2019

KSC041-061-127-143-251045-
/O.CAN.KTOP.FF.W.0065.000000T0000Z-190825T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Geary-Morris-Ottawa-
536 AM CDT Sun Aug 25 2019

...THE FLASH FLOOD WARNING FOR DICKINSON...SOUTHWESTERN GEARY...
WESTERN MORRIS AND SOUTHERN OTTAWA COUNTIES IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3909 9793 3909 9709 3905 9690 3886 9669
      3852 9689 3852 9693 3861 9693 3861 9737
      3896 9737 3896 9793

$$

Hennecke

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 11:55 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 24, 11:55 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1155 PM CDT Sat Aug 24 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM CDT Sat Aug 24 2019

A risk of severe winds and some flash flooding concern will set up
over western areas tonight otherwise gloomy damp weather remains for
the this afternoon and into portions of Sunday morning.

An MCS is expected to advance through portions of north central
Kansas into southern Kansas overnight tonight.  Much of the severe
threat today appears to remain west of the area, but some clearing
over western areas on the back side of an overnight MCV (trailing
edge now lifting through the area into Nebraska) gives concern to
fostering an environment into the overnight period favorable for MCS
maintenance.  Per current mesoanalysis, much of the forecast area
has been under cloud cover and thus remains stable in the lowest
levels.  However, portions of north central Kansas have been
destabilizing under partial clearing.  The cu field is mainly flat
and not well developed at this point.  However, storms previous
anticipated over southwestern Nebraska into northwestern Kansas
appear to be underway with recent development producing some
lightning strikes southeast of the North Platte area.  As a mid level
shortwave provides additional forcing for ascent along with a
destabilizing boundary layer with around 2,000 J/kg of MLCAPE,
storms should become a little more organized into the evening as the
shear profile increases.  Storms are forecast to congeal and begin
to advance southeast overnight and follow the H85 theta-e axis with
the strongest storms advancing into Kansas just west of the forecast
area.  There are at least some concerns that a portion of the
overall line of storms could produce severe outflow winds into early
this evening over extreme western portions of the area.  Therefore,
a severe wind gust or two can't be ruled out.  Additionally, enough
concern remains for heavy rainfall over portions of the area mainly
west of Manhattan to issue a flash flood watch.  Flash flood
guidance is relatively low over some of these areas.  Although storm
motion may be fast enough to limit larger concerns, there is
potential with PW amounts around 2 inches to have rain rates that
are high enough to produce 1-3 inches over some areas with a
possible 4 inches in isolated areas.  Therefore, have issued a flash
flood watch for Cloud, Ottawa and Dickinson counties from 10 PM to
around sunrise.

Sunday, the area should begin to slowly clear out and dry out behind
the exiting convective complex.  High temperatures over north
central areas reach to around 80 with mid 70s across eastern
zones.

.LONG TERM...(Sunday night through Saturday)
Issued at 315 PM CDT Sat Aug 24 2019

Into Monday, the next upper level wave dives into the northern
Plains by late in the afternoon and evening pushing a cold front
into the area with a region of low pressure reinforcing low level
convergence and over portions of southwestern Kansas.  With mid
level flow more out of the southwest, capping may be an issue as
well as the slight northern displacement of the wave.  This would
probably hinder storm development and brings uncertainty to the
severe threat for the afternoon.  It bears watching as the shear
profile remains fairly good this far south in the vicinity of the
boundary.  So, if storms do get going over the area, then severe
potential can't be discounted.

Into Tuesday and Wednesday, surface ridging builds into the area and
keeps a drying trend in place with temperatures around 80.  The
dewpoints cool rather nicely during this period into the mid 50s to
around 60.  Should be a few nice days.

Into the latter part of the week, some small chances for
precipitation return with weak embedded waves in the northwesterly
flow pattern and some returning low level moisture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM CDT Sat Aug 24 2019

MVFR ceilings this evening once again degrade to around IFR
levels overnight, with showers and thunderstorms moving through
from west to east between now and 15Z. MVFR ceilings persist for
much of Sunday, lifting late Sunday afternoon. Winds should be
from the east to south at 5 to 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Sunday for KSZ020-034-035.

&&

UPDATE...Skow
SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Skow
Hazardous weather outlook, Aug 24, 9:16 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
916 PM CDT Sat Aug 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-260230-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
916 PM CDT Sat Aug 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

The threat for thunderstorms increases overnight from west to
east, with heavy rainfall being the main threat. An isolated
severe storm with damaging winds and large hail cannot be ruled
out. The best threat for these hazards will be over central and
north- central Kansas. a flash flood watch is in effect for
tonight for portions of north-central and central Kansas.

Flooding of the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms, some severe, may be possible Monday afternoon and
evening in northeast and east-central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:24 PM CDTAreal Flood AdvisoryTOPDickinson, Ottawa3 hr
Aug 25, 1:16 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris4 hr
Aug 25, 3:00 AM CDTSpecial Weather StatementTOPMorris30 min
Aug 25, 3:05 AM CDTSevere Thunderstorm WarningTOPMorris20 min
Aug 25, 5:35 AM CDTAreal Flood WarningTOPDickinson, Morris3 hr
Aug 25, 8:28 AM CDTAreal Flood WarningTOPDickinson, Morris92 min
Aug 25, 11:27 AM CDTRiver Flood WarningTOPGeary8 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.